Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 274, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Dec 27, 2018, 6:32 PM CST for O'Brien County, Iowa. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2018, 6:32 PM CST (00:32 UTC)
- Expired
- Dec 28, 2018, 9:45 AM CST
- In force
- 15 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Waterman Creek near Sutherland (SWCI4).
- Action stage
- 1235 ft
- Minor stage
- 1236 ft
- Moderate stage
- 1239 ft
- Major stage
- 1242 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
564
WGUS43 KFSD 280032
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
632 PM CST Thu Dec 27 2018
...The National Weather Service in Sioux Falls has issued a flood
warning for the following rivers in Iowa...
Waterman Creek near Sutherland
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
Runoff from rainfall over the last 24 to 36 hours has pushed levels
on Waterman Creek into minor flood at locations near Sutherland. This
flooding is expected to remain minor, and levels should drop below flood
stage by later tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC141-290431-
/O.NEW.KFSD.FL.W.0274.181228T0032Z-000000T0000Z/
/SWCI4.1.ER.181227T2115Z.181227T2300Z.000000T0000Z.UU/
632 PM CST Thu Dec 27 2018
The National Weather Service in Sioux Falls has issued a
* Flood Warning for
The Waterman Creek near Sutherland.
* until further notice.
* At 06PM Thursday the stage was 1235.01 feet.
* Flood stage is 1235.00 feet.
* At stages near 1235 feet...Ditches fill and minor lowland flooding
begins.
&&
LAT...LON 4301 9544 4301 9540 4299 9540 4298 9542
4294 9541 4294 9543 4299 9545
$$
&&
Location Flood Latest Observed
Stage Stage Time
LITTLE SIOUX RIVER
SWCI4 1235.0 1235.01 Thu 6 PM1 follow-up statement
990
WGUS83 KFSD 281545
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
945 AM CST Fri Dec 28 2018
...The Flood Warning is cancelled for the following rivers in Iowa...
Waterman Creek near Sutherland
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC141-281615-
/O.CAN.KFSD.FL.W.0274.000000T0000Z-181228T1545Z/
/SWCI4.1.ER.181227T2115Z.181227T2300Z.181228T0500Z.UU/
945 AM CST Fri Dec 28 2018
The Flood Warning is cancelled for
The Waterman Creek near Sutherland.
* At 09AM Friday the stage was 1234.88 feet.
* Flood stage is 1235.00 feet.
* Recent activity...The river rose above flood stage on Thursday
December 27.
* At stages near 1235 feet...Ditches fill and minor lowland flooding
begins.
&&
LAT...LON 4301 9544 4301 9540 4299 9540 4298 9542
4294 9541 4294 9543 4299 9545
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
LITTLE SIOUX RIVER
SWCI4 1235.0 1234.88 Fri 9 AM 1235.1 Thu Dec 27
ADAMSWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Dec 27, 6:21 PM CST, 11 minutes earlier.
Area forecast discussion, Dec 27, 6:21 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
621 PM CST Thu Dec 27 2018
.SHORT TERM...(This evening through Friday)
Issued at 310 PM CST Thu Dec 27 2018
Watching a band of heavy precipitation lifting northward this
afternoon and the 750mb front in southwest Minnesota into east
central South Dakota. The dividing line between rain and snow has
shifted eastward into far northwest Iowa and far southern Minnesota,
and will continue to shift south and east with colder air advecting
behind the low. Heavy, wet snowfall to the to the north of this
line, and moderate to heavy rainfall south, is expected through the
next several hours as this band lifts north and gradually weakens.
Dry slot has also developed this afternoon and is lifting into
northeast Nebraska, much of northwest Iowa, and extreme southeast
SD. Model soundings suggest a lack of ice crystals in the cloud deck
within the dry slot, which will allow the potential for drizzle or
freezing drizzle in the I-29 corridor and northwest Iowa this
evening. The question will be whether this potential lingers
overnight in northwest Iowa where saturation problems could continue
into the early morning hours. The expectation is that the heavier
bands of precipitation will allow ice to be mixed into the layer,
and therefore would be snowfall, versus light snow/freezing drizzle
precipitation in the lighter reflectivity.
Hi-res models suggest that a second area of mid level frontogenesis
will form in northeast Nebraska into the Sioux Falls metro area in
the late afternoon and early evening. Expect additional snow to
develop in this area and lift northeast into the early morning
hours. Radar trends support this idea, however the high res models
differ in where the heaviest portion of the band will fall with
respect to the Sioux Falls metro area. One concern will be the
possibility of brief locally heavy snowfall during the evening
commute time this evening, with blowing snow and low visibilities
likely. Further west snow is expected to continue this evening and
slowly taper off overnight. Overall, expect an additional 1 to 4
inches for much of the forecast area overnight, with locally higher
amounts under the more intense snow banding. Wind will continue to
gust to 35 or 40 mph this evening and will remain windy overnight.
For Friday, the system will be pulling away from the region, with
any remaining light snow ending from west to east through the day.
Do not expect much more than a half inch for additional
accumulations. Cloudy skies will likewise slowly clear or become
partly cloudy from west to east. Breezy north-northwest winds
decrease through the day as well, with breezy conditions lingering
in our far eastern counties into late afternoon. The cold air
advection really takes hold of the region, allowing temperatures to
continue to slowly fall or remain steady through the day. Daybreak
temperatures mainly in the teens will fall into the single digits
across our north by sunset.
.LONG TERM...(Friday night through Thursday)
Issued at 310 PM CST Thu Dec 27 2018
Friday night will be dry and cold, with negative single digit
temperatures leading to wind chills in the negative teens during the
early morning Saturday. Temperatures moderate somewhat by Sunday,
with highs in the teens. Sunday night into Monday, an upper level
trough will bring another round of snow for the region. Given
temperatures well below freezing, precipitation looks to stay all
snow, with light to moderate accumulations.
Snow ends by Monday evening, and in the wake of this system, an
arctic air mass will spill into the area. New Year's Eve (Monday
night) through Tuesday (New Year's Day) will be a frigid time
period, with wind chills of negative 20 to negative 30: A result of
negative single digit temperatures with wind gusts in the 20 to 30
mph range. This very cold air mass stays in place through the middle
of next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 619 PM CST Thu Dec 27 2018
Lowest visibilities will continue to be found through the James
and mid-Missouri River valley through the night where winds will
continue to gust to 35 to 40 knots, and could be as low as 1/2sm
at times. Other lower visibility will occur in the mesoscale snow
banding across far eastern SD into southwest MN and extreme
northwest IA. By 08-09z, areas outside of any lingering falling
snow should be at 5-6sm at the lowest in blowing snow, but will
remain with at least MVFR ceilings and wind gusts from 30 to 40
knots. Ceilings should remain largely MVFR until advection of
drier air from the north through the day on Friday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 AM CST Friday for SDZ056-062-067-
070-071.
Winter Storm Warning until 9 AM CST Friday for SDZ039-040-
053>055-058>061-063>066-068-069.
Winter Storm Warning until 6 AM CST Friday for SDZ038-050-052-
057.
MN...Winter Weather Advisory until 9 AM CST Friday for MNZ080-089-097-
098.
Winter Storm Warning until 9 AM CST Friday for MNZ071-072.
IA...Winter Weather Advisory until 9 AM CST Friday for IAZ001-012-020-
031.
Flood Watch through late tonight for IAZ003-014-021-022.
NE...Winter Weather Advisory until 9 AM CST Friday for NEZ013-014.
&&
SHORT TERM...
LONG TERM...VandenBoogart
AVIATION...ChapmanHazardous weather outlook, Dec 27, 4:20 AM CST, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CST Thu Dec 27 2018 IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ038>040-050-052>070- 281030- Lyon IA-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-Dixon- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 420 AM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A major winter storm with occasional heavy snow will develop through the morning. The heaviest snow amounts will be near the James Valley with 6 to 12 inches while closer to Interstate 29 2 to 4 inches is expected. Along with the heavy snow will be northwest winds gusting to around 45 mph which will create brief whiteout conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Much colder air will move into the region behind this winter storm for Friday and Saturday. Wind chills in the single digits and teens below zero appear likely Friday night into Saturday morning. Another blast of cold air Monday night into Tuesday will bring wind chill values of 20 below to 30 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ014-SDZ071- 281030- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Jackson-Dakota-Union- 420 AM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Periods of moderate rain will cause local streams, creeks and rivers to rise today. A few could exceed bankfull. Colder air will move in tonight and allow rain to change to snow. Snowfall amounts should be less than 2 inches but winds gusting to around 40 mph will reduce the visibility at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Much colder air will move into the region behind this winter storm for Friday and Saturday. Wind chills in the single digits and teens below zero appear likely Friday night into Saturday morning. Another blast of cold air Monday night into Tuesday will bring wind chill values of 15 below to 25 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 27, 1:26 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM SNOW 1 SE TEA 43.44N 96.82W
12/27/2018 M2.0 INCH LINCOLN SD TRAINED SPOTTER
SOCIAL MEDIA REPORT.
&&
APTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 10:24 AM CST | River Flood Warning | FSD | Clay | 47 hr |
| Dec 28, 10:24 AM CST | River Flood Warning | FSD | Clay | 58 hr |
| Dec 28, 10:24 AM CST | River Flood Warning | FSD | Buena Vista, Clay | 5 days |
| Dec 28, 3:53 PM CST | River Flood Warning | FSD | Clay, Dickinson | 3 days |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.